Neuroleptic-induced hyperprolactinemia

Schizophr Res. 1999 Mar 1;35 Suppl:S75-86. doi: 10.1016/s0920-9964(98)00159-5.

Abstract

Neuroleptic-induced hyperprolactinemia (NIHP) has been a 'cost' of traditional antipsychotic therapy. Because all of the traditional neuroleptics are capable of elevating serum prolactin, clinicians have had to accept the implications of NIHP along with the antipsychotic's efficacy. Accordingly, the clinical consequences of NIHP have received limited attention. With the introduction of some of the new, more highly selective mesolimbic and mesocortical dopamine-blocking, prolactin-sparing antipsychotic drugs, NIHP may now be prevented or minimized. Given this possibility, it becomes more important than ever that clinicians understand both the short- and long-term consequences of hyperprolactinemia and current management approaches.

Publication types

  • Review

MeSH terms

  • Antipsychotic Agents / adverse effects*
  • Breast Neoplasms / etiology
  • Cardiovascular Diseases / etiology
  • Dyskinesia, Drug-Induced
  • Female
  • Fertility / drug effects
  • Humans
  • Hyperprolactinemia / chemically induced*
  • Hyperprolactinemia / complications
  • Hypogonadism / etiology
  • Male
  • Osteoporosis / etiology
  • Prolactin / metabolism
  • Schizophrenia / drug therapy
  • Sexual Dysfunction, Physiological / chemically induced
  • Testosterone / metabolism

Substances

  • Antipsychotic Agents
  • Testosterone
  • Prolactin